Alabama, 2010

Damaging Winds in Alabama, June 28, 2010

June 28, 2010 · NWS HUN · 2 events in 1 county or zone

S. tracked across far northwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

One of several clusters of thunderstorms across the southeastern U.S. tracked across far northwest Alabama. One of the storms produced isolated damage in and near Rogersville in Lauderdale County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 28, 2:20 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 28, 2:20 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT MON JUN 28 2010

.DISCUSSION...
PRIMARY FORECAST CONCERNS FOR THE SHORT TERM INVOLVE CHANCES FOR
SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH A COLD FRONT AS IT
SLIPS SOUTHWARD ACROSS THE AREA. FOR THE LONG TERM...CONFIDENCE
REMAINS MODERATE TO HIGH THAT THE FRONT WILL CLEAR THROUGH THE
AREA...ALTHOUGH IT MAY LINGER CLOSE BY THROUGH ABOUT WEDNESDAY.
LOWER HUMIDITY STILL LOOKS REASONABLE ESPECIALLY FOR OUR NORTHERN
AREAS...ALTHOUGH SOME MODEL GUIDANCE IS DEPICTING A FAIRLY TIGHT
DEWPOINT GRADIENT ACROSS THE AREA THROUGH THE END OF THE WEEK.
GENERALLY WARM AND DRY WEATHER SHOULD CONTINUE THROUGH NEXT
WEEKEND.

SHORT TERM (THIS AFTERNOON THROUGH WEDNESDAY)...
MOST OF THE SHORT TERM PORTION OF THE FORECAST WILL DEAL WITH THE
EFFECTS OF A SLOW MOVING COLD FRONT. THIS FRONT CURRENTLY LIES ALONG
A LINE FROM NEAR LITTLE ROCK...TO BOWLING GREEN...TO LEXINGTON. A
FAIRLY SOLID LINE OF CONVECTION HAS DEVELOPED INVOF THE FRONT THIS
AFTERNOON...WHILE SCTD ACTIVITY HAS DEVELOPED IN THE UNSTABLE
AIRMASS ACROSS OUR REGION. SHRA/TS ACTIVITY SHOULD CONTINUE TO
INCREASE THIS AFTERNOON AS DAYTIME HEATING LEADS TO FURTHER
DESTABILIZATION AHEAD OF THE FRONT. A WEAK UPR RIDGE AXIS MAY
SUPPRESS DEVELOPMENT TO SOME EXTENT...BUT OTHER FACTORS WILL STILL
ALLOW FOR SCTD TO NUMEROUS SHRA/TS. FCST AND EARLIER MODIFIED
REGIONAL SOUNDINGS INDICATE A MDT TO HIGH POTENTIAL FOR
MICROBURSTS...WITH WIND GUSTS POSSIBLY EXCEEDING 60 MPH IN STRONGER
STORMS. WITH RELATIVELY LOW WET-BULB FRZ LEVELS...MARGINALLY SEVERE
HAIL ALSO LOOKS POSSIBLE. WILL BE MONITORING THIS ACTIVITY CLOSELY
AS THE AFTERNOON AND EVENING CONTINUES.

THE FRONTAL BOUNDARY SHOULD BEGIN TO PUSH INTO OUR NORTHERN BORDER
AREAS BY 12Z TONIGHT. THE LOSS OF DAYTIME HEATING WILL OF COURSE
LIMIT THE COVERAGE OF ANY SHRA/TS ACTIVITY OVERNIGHT...BUT WEAK
CONVERGENCE ALONG THE BOUNDARY COUPLED WITH AN APPROACHING WAVE
SHOULD ALLOW FOR ISOLD/SCT DEVELOPMENT. THE FRONT WILL MOVE SLOWLY
SOUTHWARD ACROSS THE AREA DURING THE DAY...WHILE IT BEGINS TO LOSE
SOME UPPER SUPPORT. MOST SHRA/TS WILL BE CONFINED MAINLY ALONG AND
JUST AHEAD OF THE FRONT...BUT UPR FLOW WILL CARRY SOME PRECIP TO THE
NE. WILL CARRY HIGHER POPS IN THE SE HALF OF OUR AREA FOR TUES TO
ACCOUNT FOR THE FRONTAL LOCATION. WEAKENING ENVIRONMENTAL
FLOW...HIGH PW VALUES OVER 2 INCHES...AND HIGH WET-BULB FRZ LEVELS
SUGGEST A VERY HVY RAINFALL POTENTIAL WITH ANY CELLS. THE THREAT FOR
MICROBURSTS MAY DECREASE HOWEVER.

CHANCE POPS IN THE FCST FOR TUES NIGHT ARE MAINLY TO ACCOUNT FOR
LINGERING ACTIVITY DURING THE EARLY EVENING. AS THE FRONT CONTINUES
TO SAG SOUTH AND WITH THE LOSS OF HEATING...SHRA/TS WILL DECREASE IN
COVERAGE.

THE FRONT WILL REALLY BEGIN TO SLOW LATE TUES. SO...WILL LEAVE
CHANCE POPS IN FAR SOUTHERN AREAS ON WED...WITH SLIGHT CHANCE POPS
MAINLY IN CENTRAL AREAS TO ACCOUNT FOR SOME UNCERTAINTY WITH THE
EXACT MOVEMENT OF THE FRONT. DEW POINT TEMPS MAY BE SLOW TO DECREASE
BEHIND THE FRONT...WITH 60S STILL PROBABLY LIKELY ON WED.
HOWEVER...THAT WILL BE AN IMPROVEMENT OVER THE 70S WE HAVE HAD
LATELY.

LONG TERM (THURSDAY THROUGH SUNDAY)...
DRIER AIR WILL GRADUALLY BEGIN TO FILTER INTO THE AREA ON
THURSDAY...AS A STRONG SFC HIGH MOVES INTO THE GRT LAKES REGION.
DIFFERENCES EXIST AMONG THE VARIOUS MODEL SOLUTIONS REGARDING HOW
FAR SOUTH THE DRIER AIR REACHES...WITH SOME DEPICTIONS SHOWING A
TIGHT GRADIENT ACROSS OUR AREA FROM NORTH TO SOUTH.
NEVERTHELESS...THE AIRMASS WILL CERTAINLY BE DRIER AT LEAST ACROSS
OUR NORTHERN AREAS AS THEY HAVE BEEN THE LAST FEW WEEKS.
TEMPERATURES WILL LIKEWISE BE ABOUT 5 TO 10 DEGREES COOLER THAN OF
LATE...WITH AFTERNOON HIGHS MOSTLY IN THE 80S ON THURSDAY.
HOWEVER...AS THE SFC HIGH SHIFTS TO THE EAST COAST AND AN UPR RIDGE
BEGINS TO BUILD BACK OVERHEAD...WARMING IS EXPECTED INTO THE
WEEKEND.

AT THIS TIME...THE REMNANTS OF TROPICAL SYSTEM ALEX ARE EXPECTED TO
MOVE INTO NORTHERN MEXICO AND NOT HAVE ANY EFFECTS ON OUR WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  90  71  89  67 /  60  60  40  20  10
SHOALS        72  90  69  87  66 /  60  50  30  10  10
VINEMONT      71  90  71  86  66 /  50  60  50  20  10
FAYETTEVILLE  70  90  68  86  64 /  60  50  30  10  10
ALBERTVILLE   73  91  72  87  66 /  50  60  50  30  10
FORT PAYNE    71  90  70  86  65 /  50  60  50  30  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KDW
Hazardous weather outlook, Jun 28, 11:55 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT MON JUN 28 2010

ALZ001>010-016-TNZ076-096-097-290300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SLOW MOVING COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...WITH THE BETTER CHANCE THIS AFTERNOON AND
EVENING. SOME STORMS MAY BE STRONG TO SEVERE...CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TUESDAY THROUGH
WEDNESDAY...WITH THE THUNDERSTORM ACTIVITY ENDING WEDNESDAY
EVENING. LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS WITH ANY STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SL

In the hours before

Special weather statement, Jun 28, 2:22 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT MON JUN 28 2010

ALZ003-282100-
FRANKLIN-
322 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 400 PM
CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF TREMONT...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HODGES.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3439 8817 3441 8816 3432 8785 3431 8786
      3431 8795 3432 8816 3433 8817
TIME...MOT...LOC 2021Z 301DEG 16KT 3429 8815

SL
Special weather statement, Jun 28, 2:43 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT MON JUN 28 2010

ALZ001-002-282130-
COLBERT-LAUDERDALE-
343 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 430 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEROKEE...OR 12 MILES EAST OF IUKA...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN COLBERT AND SOUTHERN LAUDERDALE COUNTIES...
INCLUDING THE CITIES OF MT HESTER...CHEROKEE...BARTON...PRIDE
LANDING...OAKLAND...SHEFFIELD AND FLORENCE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3489 8809 3490 8751 3465 8752 3467 8813
TIME...MOT...LOC 2043Z 268DEG 15KT 3479 8798
Special weather statement, Jun 28, 3:19 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
419 PM CDT MON JUN 28 2010

TNZ096-282200-
LINCOLN-
419 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 500 PM
CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCBURG...OR 13 MILES WEST OF FAYETTEVILLE...
MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN LINCOLN COUNTY...INCLUDING THE CITIES OF MCBURG...
BOONSHILL...HOWELL...BELLEVILLE AND MIMOSA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3536 8652 3532 8652 3531 8645 3527 8641
      3525 8642 3523 8637 3517 8637 3510 8683
      3527 8682 3528 8679 3527 8674 3530 8671
      3538 8655
TIME...MOT...LOC 2119Z 255DEG 16KT 3521 8678
Special weather statement, Jun 28, 3:27 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 PM CDT MON JUN 28 2010

ALZ002>004-282215-
COLBERT-FRANKLIN-LAWRENCE-
427 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAWRENCE
COUNTIES UNTIL 515 PM CDT...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LITTLEVILLE...OR 7 MILES NORTHEAST OF
RUSSELLVILLE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SPRING VALLEY.
  LA GRANGE.
  WHITEOAK...LEIGHTON.
  NE SMITH.
  HATTON.
  TOWN CREEK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3447 8771 3465 8777 3477 8731 3475 8729
      3475 8726 3454 8720
TIME...MOT...LOC 2127Z 256DEG 17KT 3458 8763
Special weather statement, Jun 28, 3:43 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
443 PM CDT MON JUN 28 2010

ALZ016-282230-
CULLMAN-
443 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 530 PM
CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GARDEN CITY...OR 12 MILES SOUTH OF
CULLMAN...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

PEOPLE IN CENTRAL CULLMAN COUNTY...INCLUDING THE CITIES OF GARDEN
CITY...HANCEVILLE AND WALTER...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3402 8690 3417 8670 3419 8655 3418 8655
      3412 8661 3412 8662 3410 8665 3409 8669
      3406 8668 3401 8673 3400 8673 3395 8678
      3394 8685
TIME...MOT...LOC 2143Z 239DEG 11KT 3402 8678
Special weather statement, Jun 28, 3:50 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT MON JUN 28 2010

ALZ001-282230-
LAUDERDALE-
450 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 530 PM
CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREEN HILL TO
KILLEN...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

PEOPLE IN EASTERN LAUDERDALE COUNTY...INCLUDING THE CITIES OF SAINT
FLORIAN...KILLEN...GREEN HILL...CENTER STAR...ELGIN...KINGTOWN...
LEXINGTON...WHITEHEAD...ROGERSVILLE AND ANDERSON...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8729 3501 8721 3485 8721 3481 8722
      3480 8746 3483 8751 3482 8755 3481 8758
      3479 8765 3502 8766
TIME...MOT...LOC 2150Z 256DEG 16KT 3496 8757 3483 8756

The radar

The Northeast Alabama radar (KHTX), 120 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
June 28, 4:08 PM CST to 4:11 PM CST
Where
Lauderdale County, 2.35 mi ESE of Hustontown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.817, -87.392

Two trees were knocked down along CR 581. Lightning also struck a houseboat on CR 581, but damages were not specified.

Thunderstorm Wind, Lauderdale

When
June 28, 4:19 PM CST to 4:22 PM CST
Where
Lauderdale County, 0.62 mi S of Oliver
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.811, -87.252

A tree was knocked down on CR 606.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242415, 242416.